Advertisement

Stability Results on the Circumference of a Graph

  • 9 Accesses

Abstract

In this paper, we extend and refine previous Turán-type results on graphs with a given circumference. Let Wn, k, c be the graph obtained from a clique Kck + 1 by adding n − (ck +1) isolated vertices each joined to the same k vertices of the clique, and let f(n, k, c) = e(Wn, k, c). Improving a celebrated theorem of Erdős and Gallai [8], Kopylov [18] proved that for c < n, any 2-connected graph G on n vertices with circumference c has at most \(\max \left\{{f\left({n,2,c} \right),\,f\left({n,\,\left\lfloor {{c \over 2}} \right\rfloor ,\;c} \right)} \right\}\) edges, with equality if and only if G is isomorphic to Wn,2,c or \({W_{_{n,\left\lfloor {{c \over 2}} \right\rfloor ,\,c}}}\). Recently, Füredi et al. [15,14] proved a stability version of Kopylov’s theorem. Their main result states that if G is a 2-connected graph on n vertices with circumference c such that 10 ≤ c < n and \(e\left(G \right) > \max \left\{{f\left({n,\,3,\,c} \right),\;f\left({n,\;\left\lfloor {{c \over 2}} \right\rfloor - 1,\;c} \right)} \right\}\), then either G is a subgraph of Wn,2,c or \({W_{n,\left\lfloor {{c \over 2}} \right\rfloor ,c}}\), or c is odd and G is a subgraph of a member of two well-characterized families which we define as χn,c and γn,c.

We prove that if G is a 2-connected graph on n vertices with minimum degree at least k and circumference c such that 10 ≤ c < n and \({W_{n,\left\lfloor {{c \over 2}} \right\rfloor ,c}}\), then one of the following holds:

  1. (i)

    G is a subgraph of Wn, k, c or \({{\cal X}_{n,c}} \cup {{\cal Y}_{n,c}}\)

  2. (ii)

    k = 2, c is odd, and G is a subgraph of a member of χn,c∪γn,c, or

  3. (iii)

    k ≥ 3 and G is a subgraph of the union of a clique Kc−k+1 and some cliques Kk+1’s, where any two cliques share the same two vertices.

This provides a unified generalization of the above result of Füredi et al. [15,14] as well as a recent result of Li et al. [20] and independently, of Füredi et al. [12] on non-Hamiltonian graphs. A refinement and some variants of this result are also obtained. Moreover, we prove a stability result on a classical theorem of Bondy [2] on the circumference. We use a novel approach, which combines several proof ideas including a closure operation and an edge-switching technique. We will also discuss some potential applications of this approach for future research.

This is a preview of subscription content, log in to check access.

Access options

Buy single article

Instant unlimited access to the full article PDF.

US$ 39.95

Price includes VAT for USA

Subscribe to journal

Immediate online access to all issues from 2019. Subscription will auto renew annually.

US$ 99

This is the net price. Taxes to be calculated in checkout.

References

  1. [1]

    B. Bollobás: Extremal Graph Theory, Academic Press, New York (1978).

  2. [2]

    J. A. Bondy: Large cycles in graphs, Discrete Math.1 1971/1972, no. 2, 121–132.

  3. [3]

    J. A. Bondy and V. Chvátal: A method in graph theory, Discrete Math.15 (1976), 111–135.

  4. [4]

    J. A. Bondy and U. S. R. Murty: Graph Theory, Graduate Texts in Mathematics, 244. Springer, New York, 2008. xii+651 pp. ISBN: 978-1-84628-969-9.

  5. [5]

    V. Chvátal: On Hamilton’s ideals, J. Combin. Theory Ser. B12 (1972), 163–168.

  6. [6]

    G. A. Dirac: Some theorems on abstract graphs, Proc. London Math. Soc.(3–2) (1952), 69–81.

  7. [7]

    P. Erdős: Remarks on a paper of Pósa, Magyar Tud. Akad. Mat. Kutató Int. Közl.7 (1962), 227–229.

  8. [8]

    P. Erdős and T. Gallai: On maximal paths and circuits of graphs, Acta Math. Acad. Sci. Hungar.10 (1959), 337–356.

  9. [9]

    G. Fan: Long cycles and the codiameter of a graph I, J. Combin. Theory Ser. B49 (1990), 151–180.

  10. [10]

    G. Fan, X. Lv and P. Wang: Cycles in 2-connected graphs, J. Combin. Theory Ser. B92 (2004), 379–394.

  11. [11]

    R. J. Faudree and R. H. Schelp: Path Ramsey numbers in multiclorings, J. Combin. Theory Ser. B19 (1975), 150–160.

  12. [12]

    Z. Füredi, A. Kostochka and R. LüO: A stability version for a theorem of Erdős on nonhamiltonian graphs, Discrete Math.340 (2017), 2688–2690.

  13. [13]

    Z. Füredi, A. Kostochka and R. Lüo: Extensions of a theorem of Erdős on nonhamiltonian graphs, J. Graph Theory89 (2018), 176–193.

  14. [14]

    Z. Füredi, A. Kostochka, R. Luo and J. Verstraëte: Stability in the Erdős-Gallai Theorem on cycles and paths, II, Discrete Math.341 (2018), 1253–1263.

  15. [15]

    Z. Füredi, A. Kostochka and J. Verstraëte: Stability in the Erdős-Gallai theorems on cycles and paths, J. Combin. Theory Ser. B121 (2016), 197–228.

  16. [16]

    Z. Füredi and M. Simonovits: The history of degenerate (bipartite) extremal graph problems, Bolyai Math. Studies25, 169–264, in: Erdős Centennial (L. Lovász, I. Ruzsa and V. T. Sós, Eds.) Springer, 2013. Also see arXiv:1306.5167.

  17. [17]

    D. König: Graphs and matrices, Mat. Fiz. Lapok38 (1931), 116–119 (in Hugarian).

  18. [18]

    G. N. Kopylov: Maximal paths and cycles in a graph, Dokl. Akad. Nauk SSSR234 (1977), 19–21. (English translation: Soviet Math. Dokl. 18 (1977), 593–596.)

  19. [19]

    M. Lewin: On maximal circuits in directed graphs, J. Combin. Theory Ser. B18 (1975), 175–179.

  20. [20]

    B. Li and B. Ning: Spectral analogues of Erdős’ and Moon-Moser’s theorems on Hamilton cycles, Linear Multilinear Algebra64 (2016), 2252–2269.

  21. [21]

    O. Ore: Arc coverings of graphs, Ann. Mat. Pura Appl.55 (4) (1961) 315–321.

  22. [22]

    Z. Ryjáček: On a closure concept in claw-free graphs, J. Combin. Theory Ser. B70 (1997), 217–224.

  23. [23]

    D. R. Woodall: Maximal circuits of graphs I, Acta Math. Acad. Sci. Hungar.28 (1976), 77–80.

Download references

Acknowledgement

The first author would like to thank Alexandr V. Kostochka for helpful discussions.

Author information

Correspondence to Jie Ma or Bo Ning.

Additional information

Research supported in part by National Natural Science Foundation of China grants 11501539 and 11622110 and Anhui Initiative in Quantum Information Technologies grant AHY150200.

Research supported in part by National Natural Science Foundation of China grant 11601379.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Ma, J., Ning, B. Stability Results on the Circumference of a Graph. Combinatorica (2020) doi:10.1007/s00493-019-3843-4

Download citation

Mathematics Subject Classification (2010)

  • 05C35
  • 05C38
  • 05D99